Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

is there anything apart from hrt that helps?

(34 Posts)
Justchillaxing Fri 29-Sep-17 23:23:56

I tried hrt but started having migraines so have stopped.

Any idea what helps with the aches and pains apart from constantly taking paracetamol? My wrists, knees and hips ache all the time. Paracetamol doesn't get rid of it, just helps a little.

I heard black cohosh helps with hot flushes?

I've tried menopace but didn't notice any difference to anything.

I'm going to make an appointment with my gp and wondered if there's anything I should ask her to test for.

RunningOutOfCharge Fri 29-Sep-17 23:37:35

Only thing I find helps me is exercise

Justchillaxing Sat 30-Sep-17 00:26:33

I try to walk every day, but can't jog or run due to an injury.

My wrists are so painful sad

rudbeckia Sat 30-Sep-17 00:42:50

Yoga, clean eating, fresh air and walking, little or no caffeine and alcohol. Boring, but it works.

Justchillaxing Sat 30-Sep-17 01:29:49

I already eat a low carb no sugar no processed food diet, no alcohol, no caffeine. I'm trying to walk at least a little every day.

Emilyfarnsbarns Sat 30-Sep-17 01:34:38

I’ve heard good things about Starflower Oil, I’m about to start it.

I’ve recently come off of St John’s Wort, had been taking it for over two years. It really helped the anxiety, mood swings and also joint pain, all of which have returned within a few weeks of stopping it.

Justchillaxing Sat 30-Sep-17 02:14:25

Thanks. Sadly I can't take St John's Wort at the same time as antidepressants or I would try that.
I'll look into starflower oil.

AdelindSchade Sat 30-Sep-17 02:18:46

I was also going to say eating well, exercise and drinking less. It'd kind of ok.

diodati Sat 30-Sep-17 02:21:49

Not pushing HRT (except I use it), but have you tried low doses?

Discoisabelle Sat 30-Sep-17 10:33:09

I started Hrt Femoston 1/10mg and 1 pump of oestrogel a day, nearing the end of the 3 months. My main reason for starting HRT is because of my terrible joint aches, muscles, tendons, ligaments which ache every single of my waking and sleeping hours. So far night sweats, flushes, low mood, all gone, however the joints are getting worse and nothing seems to help. I am not overweight (8 stones) so no pressure on joints, vegan, force myself to walk every day, daily stretching, yoga daily, evening primrose, vit D, Magnesium, good oils, nothing helps the joints. I am due review at the end of the 3 months and will ask to be changed to Oestrogel x 3 pumps and Utrogestan to see if i agree with this regime.

PollyPerky Sat 30-Sep-17 12:54:35

with HRT it's important to try to assess a) what benefits it gives you both short term and long term b) what negatives there may be.

Where are you in meno? Is this conti HRT or sequi? Do the migraines start after using progestogens (if sequi HRT) or are they all the time?

You can't just 'blame' HRT for migraines because there are many different sorts and regimes. One will probably work for you if you persevere.

Many of us using a sequi regime get a headache (I get migraines) at the end of a cycle when the progesterone levels fall (just like in a natural cycle as I did in my fertile life.)

You could start to analyse what's happening when and why and try a different type of HRT.

PollyPerky Sat 30-Sep-17 12:56:55

Also taking paracetamol daily will possibly cause more side effects than HRT- you ought not to take any painkiller so often.
Have you tried Omega 3, and all the good fats- oily fish? Avocado? Nuts?

Justchillaxing Sat 30-Sep-17 14:05:18

Sorry, i wasn't blaming hrt for the migraines, i was worried because in the patient info leaflet it said to stop taking hrt if you get migraines. I don't mind taking it if I'm not at risk of strokes.

I've had migraines before but had had barely any since my periods stopped last October.

The HRT was patches, sequi I think ( half the month oestrogen, the other half with progesterone).

I am 2 stone overweight and trying to lose weight, I know it doesn't help, but it wouldn't make my wrists and fingers ache?

Justchillaxing Sat 30-Sep-17 14:08:09

Sorry, meant to add, the migraines started when using hrt and now won't go away, although they're low key. I stopped hrt just over a month ago i think.

Again, I'm not anti hrt. I was just worried the migraines meant I was at risk of a stroke. I suffer health anxiety and was getting worried.

PollyPerky Sat 30-Sep-17 14:26:13

You should google the Migraine Trust or whatever it's called. There is no reason why women with migraine can't use HRT. Migraines caused by HRT can usually be overcome with a different type.

Which ever dose you are on, you could go up or down.

HRT as a patch does not cause strokes whether you get a migraine with them or not.

Justchillaxing Sat 30-Sep-17 18:56:56

Ah ok, thanks! I wish my gp would explain these things ...

I'll go back and ask for a different dose maybe?

Justchillaxing Sat 30-Sep-17 18:57:48

Another question: any idea why my period was so heavy and painful on hrt? I hadn't had one since last October and it was a real shock to the system.

PollyPerky Sat 30-Sep-17 19:41:11

Loads of very helpful stuff here

www.nationalmigrainecentre.org.uk/migraine-and-headaches/migraine-and-headache-factsheets/migraine-menopause-and-hrt/

Heavy periods- estrogen causes the uterine lining to grow. If your own estrogen level was low before HRT your periods would be lighter. So you may be getting more estrogen via the HRT. Mine are heavier than pre HRT.

Justchillaxing Sat 30-Sep-17 20:13:17

Thanks. I wish they weren't! Awful!

moreismore Sat 30-Sep-17 20:15:17

Have you looked at natural alternatives? Friends have recommended Wellsprings Serenity cream

Justchillaxing Sat 30-Sep-17 20:26:03

I've not heard of that. Does it help with aches and pains in joints?

Justchillaxing Sun 01-Oct-17 00:41:03

I just found this www.mumsnet.com/Talk/menopause/1039527-Serenity-Cream

PollyPerky Sun 01-Oct-17 14:55:11

Please don't waste your money on Serenity. It's a form of progesterone but cannot actually be converted into a type used in the body. And progesterone isn't what you need- it's estrogen.
Serenity is only available mail order, it's not licensed for sale in the UK anyway and the reason it's not available is because it doesn't work. It was marketed by a company who believed in the theory of 'estrogen dominance' which was a theory put about by a US dr, Dr John Lee. There is not science behind his theory so the whole thing is a money-making scam.

Justchillaxing Sun 01-Oct-17 21:04:02

Thanks. I've been reading up on it and came to the same conclusion.

It's been a month and a half since I stopped HRT and the flushes are back with a vengeance. My gp gave me an antidepressant to try (I was taking one anyway, just changed to a different one) that apparently has been known to stop flushes so I'm trying that, but nothing so far.

Tobyben17 Sun 01-Oct-17 21:32:50

Hi, I am going through the dreaded menopause & feel horrid. Apart from the hot moments I have a lot of palpitations & recently heartburn, which I'm thinking is stress related🤔I've been to see my GP & have had an ecg, heart monitor & heart scan but still can't shake off somethings wrong with me! I've never been a worrier before the menopause hit me & am wondering does anyone else have these silly thoughts something's not right?
I'm taking menopace plus which I think helps me sleep a bit better.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: